Alert archive / Oregon / High Wind Warnings in 2018

High Wind Warning 1, NWS Pendleton, OR

February 16, 20189 counties in Oregon; 6 counties in Washington

NWS Pendleton, OR issued this high wind warning at Feb 16, 2018, 9:17 PM PST for 9 counties in Oregon; 6 counties in Washington. It took effect at Feb 17, 2018, 11:00 AM PST. It was in force for 11 hr. 20 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 16, 2018, 9:17 PM PST (05:17 UTC)
In effect from
Feb 17, 2018, 11:00 AM PST
Expired
Feb 17, 2018, 10:00 PM PST
In force
11 hr
Issued by
NWS Pendleton, OR

Counties Gilliam County, OR, Grant County, OR, Morrow County, OR, Sherman County, OR, Umatilla County, OR, Union County, OR, Wallowa County, OR, Wasco County, OR, Wheeler County, OR, Benton County, WA, Columbia County, WA, Franklin County, WA, Klickitat County, WA, Walla Walla County, WA, Yakima County, WA

The radar

The Pendleton radar (KPDT), 42 km from the middle of the area, began a volume at 05:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 17, 12:58 PM PSTNON-TSTM WND GST 6211 S Celilo, OR
Feb 17, 1:27 PM PSTTSTM WND GST 9013 Wsw Mikkalo, OR
Feb 17, 1:27 PM PSTNON-TSTM WND GST 9013 Wsw Mikkalo, OR
Feb 17, 1:31 PM PSTNON-TSTM WND GST 681 Se Maryhill, OR
Feb 17, 1:40 PM PSTNON-TSTM WND GST 684 Nw West Richland, WA
Feb 17, 1:54 PM PSTNON-TSTM WND GST 60W Ione, OR
Feb 17, 2:00 PM PSTNON-TSTM WND GST 605 Wsw Shaniko, OR
Feb 17, 2:15 PM PSTNON-TSTM WND GST 606 Sw Basin City, WA
Feb 17, 2:15 PM PSTNON-TSTM WND GST 631 Nw Heppner, OR
Feb 17, 2:23 PM PSTNON-TSTM WND GST 654 Wsw Alderdale, WA
Feb 17, 2:25 PM PSTNON-TSTM WND GST 582 S Roosevelt, OR
Feb 17, 2:27 PM PSTNON-TSTM WND GST 641 E Hermiston, OR
Feb 17, 2:33 PM PSTNON-TSTM WND GST 604 Ne Lyle, WA
Feb 17, 2:37 PM PSTNON-TSTM WND GST 62E Goodnoe Hills, WA
Feb 17, 3:08 PM PSTTSTM WND GST 631 N City Of The Dalles, WA
Feb 17, 3:08 PM PSTNON-TSTM WND GST 631 N City Of The Dalles, WA
Feb 17, 3:16 PM PSTHIGH SUST WINDS 482 Nnw Pendleton, OR
Feb 17, 3:17 PM PSTNON-TSTM WND DMG1 Nw Umatilla, ORNUMEROUS POWER OUTAGES DUE TO STRONG WINDS
Feb 17, 3:18 PM PSTNON-TSTM WND GST 614 Ssw Fossil, OR
Feb 17, 3:54 PM PSTNON-TSTM WND GST 723 Wsw Kooskooskie, OR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Salem/Mcnary, OR (KSLE), launched 00:00Z, 5.3 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 00:00Z on 2018-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salem/Mcnary, OR at 00:00Z on 2018-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 279 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
721 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
279 m²/s²
0-3 km storm-relative helicity
371 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

986 
WWUS76 KPDT 170517
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
917 PM PST Fri Feb 16 2018

...VERY WINDY SATURDAY...

.A weather system moving across the region Saturday will tighten
pressure gradients and bring strong westerly winds in the 
afternoon and evening. The strongest and damaging winds are
expected in the Gorge.

ORZ041-WAZ024-171800-
/O.UPG.KPDT.WI.Y.0009.180217T1900Z-180218T0600Z/
/O.NEW.KPDT.HW.W.0001.180217T1900Z-180218T0600Z/
East Columbia River Gorge-
Eastern Columbia River Gorge of Washington-
including the cities of Arlington, The Dalles, and White Salmon
917 PM PST Fri Feb 16 2018

...HIGH WIND WARNING IN EFFECT FROM 11 AM TO 10 PM PST SATURDAY...

The National Weather Service in Pendleton has issued a High Wind
Warning...which is in effect from 11 AM to 10 PM PST Saturday.
the Wind Advisory is no longer in effect.

* WINDS...West 35 to 45 mph with gusts up to 60 mph.

* TIMING...Strongest winds in the afternoon and evening.

* IMPACTS...Damaging winds will blow down limbs, trees, and power
  lines. Scattered power outages are expected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

ORZ044-507-508-510-511-WAZ026>029-521-171800-
/O.CON.KPDT.WI.Y.0009.180217T1900Z-180218T0600Z/
Lower Columbia Basin of Oregon-
Foothills of the Northern Blue Mountains of Oregon-
Foothills of the Southern Blue Mountains of Oregon-
North Central Oregon-Central Oregon-Kittitas Valley-Yakima Valley-
Lower Columbia Basin of Washington-
Foothills of the Blue Mountains of Washington-Simcoe Highlands-
including the cities of Boardman, Hermiston, Ione, Pendleton, 
Pilot Rock, Heppner, Condon, Fossil, Dufur, Maupin, Bend, Madras,
Prineville, Redmond, Ellensburg, Thorp, Naches, Sunnyside, 
Toppenish, Yakima, Connell, Prosser, Tri-Cities, Dayton, 
Waitsburg, Walla Walla, Goldendale, and Bickleton
917 PM PST Fri Feb 16 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 10 PM PST
SATURDAY...

* WINDS...West 25 to 35 mph with gusts 45 to 50 mph...locally 50
  to 55 mph.

* TIMING...Strongest winds in the afternoon and evening.

* IMPACTS...Strong winds may blow down limbs, trees, and power
  lines. Scattered power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

vp
4 follow-up statements
061 
WWUS76 KPDT 171707
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
907 AM PST Sat Feb 17 2018

...STRONG WINDS THIS AFTERNOON AND EVENING...

.A weather system moving across the region will produce strong
winds this afternoon and evening. Winds will increase following a
cold frontal passage and then gradually decrease overnight. 

ORZ044-507-508-510-WAZ028-029-521-180600-
/O.UPG.KPDT.WI.Y.0009.180217T1900Z-180218T0600Z/
/O.EXA.KPDT.HW.W.0001.180217T1900Z-180218T0600Z/
Lower Columbia Basin of Oregon-
Foothills of the Northern Blue Mountains of Oregon-
Foothills of the Southern Blue Mountains of Oregon-
North Central Oregon-Lower Columbia Basin of Washington-
Foothills of the Blue Mountains of Washington-Simcoe Highlands-
including the cities of Boardman, Hermiston, Ione, Pendleton, 
Pilot Rock, Heppner, Condon, Fossil, Dufur, Maupin, Connell, 
Prosser, Tri-Cities, Dayton, Waitsburg, Walla Walla, Goldendale, 
and Bickleton
907 AM PST Sat Feb 17 2018

...HIGH WIND WARNING IN EFFECT UNTIL 10 PM PST THIS EVENING...

The National Weather Service in Pendleton has issued a High Wind
Warning...which is in effect until 10 PM PST this evening. the
Wind Advisory is no longer in effect.

* WINDS...West 35 to 45 mph with gusts up to 65 mph.

* TIMING...Strongest winds in the afternoon and evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

ORZ502-503-WAZ030-180600-
/O.EXA.KPDT.HW.W.0001.180217T1900Z-180218T0600Z/
Northern Blue Mountains of Oregon-
Southern Blue Mountains of Oregon-Northwest Blue Mountains-
including the cities of Meacham, Tollgate, Long Creek, 
North Powder, Ukiah, and Ski Bluewood Resort
907 AM PST Sat Feb 17 2018

...HIGH WIND WARNING IN EFFECT UNTIL 10 PM PST THIS EVENING...

The National Weather Service in Pendleton has issued a High Wind
Warning...which is in effect until 10 PM PST this evening.

* WINDS...Southwest 35 to 45 mph with gusts up to 70 mph.

* TIMING...Strongest winds in the afternoon and evening.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Widespread power outages are expected. Travel will be difficult,
  especially for high profile vehicles. The strong winds combined
  with snow above 4500 feet could create some blizzard like
  conditions.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

ORZ041-WAZ024-180600-
/O.CON.KPDT.HW.W.0001.180217T1900Z-180218T0600Z/
East Columbia River Gorge-
Eastern Columbia River Gorge of Washington-
including the cities of Arlington, The Dalles, and White Salmon
907 AM PST Sat Feb 17 2018

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 PM PST THIS
EVENING...

* WINDS...West 35 to 45 mph with gusts up to 60 mph.

* TIMING...Strongest winds in the afternoon and evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

ORZ511-WAZ026-027-180600-
/O.CON.KPDT.WI.Y.0009.180217T1900Z-180218T0600Z/
Central Oregon-Kittitas Valley-Yakima Valley-
including the cities of Bend, Madras, Prineville, Redmond, 
Ellensburg, Thorp, Naches, Sunnyside, Toppenish, and Yakima
907 AM PST Sat Feb 17 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING...

* WINDS...West 25 to 40 mph with gusts up to 50 mph.

* TIMING...Strongest winds in the afternoon and evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. These 
winds can make driving difficult...especially for high profile 
vehicles. Use extra caution.

&&

$$
387 
WWUS76 KPDT 172238
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
238 PM PST Sat Feb 17 2018

...STRONG WINDS THROUGH THIS EVENING...

.A weather system moving across the region will produce strong
winds through this evening. Winds will gradually decrease 
overnight.

ORZ044-507-508-510-WAZ028-029-521-180600-
/O.CON.KPDT.HW.W.0001.000000T0000Z-180218T0600Z/
Lower Columbia Basin of Oregon-
Foothills of the Northern Blue Mountains of Oregon-
Foothills of the Southern Blue Mountains of Oregon-
North Central Oregon-Lower Columbia Basin of Washington-
Foothills of the Blue Mountains of Washington-Simcoe Highlands-
including the cities of Boardman, Hermiston, Ione, Pendleton, 
Pilot Rock, Heppner, Condon, Fossil, Dufur, Maupin, Connell, 
Prosser, Tri-Cities, Dayton, Waitsburg, Walla Walla, Goldendale, 
and Bickleton
238 PM PST Sat Feb 17 2018

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 PM PST THIS
EVENING...

* WINDS...West 35 to 50 mph with gusts 60 to 70 mph.

* TIMING...Now through this evening.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Power outages are possible. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

ORZ502-503-WAZ030-180600-
/O.CON.KPDT.HW.W.0001.000000T0000Z-180218T0600Z/
Northern Blue Mountains of Oregon-
Southern Blue Mountains of Oregon-Northwest Blue Mountains-
including the cities of Meacham, Tollgate, Long Creek, 
North Powder, Ukiah, and Ski Bluewood Resort
238 PM PST Sat Feb 17 2018

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 PM PST THIS
EVENING...

* WINDS...Southwest 35 to 50 mph with gusts up to 70 mph.

* TIMING...Now through this evening.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Power outages are possible. Travel will be difficult, especially
  for high profile vehicles. The strong winds combined with snow
  above 4000 feet could create some blizzard like conditions or
  whiteouts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

ORZ041-WAZ024-180600-
/O.CON.KPDT.HW.W.0001.000000T0000Z-180218T0600Z/
East Columbia River Gorge-
Eastern Columbia River Gorge of Washington-
including the cities of Arlington, The Dalles, and White Salmon
238 PM PST Sat Feb 17 2018

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 PM PST THIS
EVENING...

* WINDS...West 35 to 45 mph with gusts up to 60 mph.

* TIMING...Now through this evening.

* IMPACTS...Damaging winds will blow down trees and power
  lines.Power outages are possible. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

ORZ511-WAZ026-027-180600-
/O.CON.KPDT.WI.Y.0009.000000T0000Z-180218T0600Z/
Central Oregon-Kittitas Valley-Yakima Valley-
including the cities of Bend, Madras, Prineville, Redmond, 
Ellensburg, Thorp, Naches, Sunnyside, Toppenish, and Yakima
238 PM PST Sat Feb 17 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING...

* WINDS...West 25 to 40 mph with gusts up to 55 mph.

* TIMING...Now through this evening.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Power outages are possible. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. These
winds can make driving difficult...especially for high profile
vehicles. Use extra caution.

&&

$$
889 
WWUS76 KPDT 180023
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
423 PM PST Sat Feb 17 2018

...STRONG WINDS THROUGH THIS EVENING...

.A weather system moving across the region will produce strong
winds through this evening. Winds will gradually decrease
overnight.

ORZ044-507-508-510-WAZ028-029-521-180600-
/O.CON.KPDT.HW.W.0001.000000T0000Z-180218T0600Z/
Lower Columbia Basin of Oregon-
Foothills of the Northern Blue Mountains of Oregon-
Foothills of the Southern Blue Mountains of Oregon-
North Central Oregon-Lower Columbia Basin of Washington-
Foothills of the Blue Mountains of Washington-Simcoe Highlands-
including the cities of Boardman, Hermiston, Ione, Pendleton, 
Pilot Rock, Heppner, Condon, Fossil, Dufur, Maupin, Connell, 
Prosser, Tri-Cities, Dayton, Waitsburg, Walla Walla, Goldendale, 
and Bickleton
423 PM PST Sat Feb 17 2018

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 PM PST THIS
EVENING...

* WINDS...West 35 to 50 mph with gusts 60 to 70 mph.

* TIMING...Now through this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Power outages are possible. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

ORZ502-503-WAZ030-180600-
/O.CON.KPDT.HW.W.0001.000000T0000Z-180218T0600Z/
Northern Blue Mountains of Oregon-
Southern Blue Mountains of Oregon-Northwest Blue Mountains-
including the cities of Meacham, Tollgate, Long Creek, 
North Powder, Ukiah, and Ski Bluewood Resort
423 PM PST Sat Feb 17 2018

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 PM PST THIS
EVENING...

* WINDS...Southwest 35 to 50 mph with gusts up to 70 mph.

* TIMING...Now through this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Power outages are possible. Travel will be difficult, 
  especially for high profile vehicles. The strong winds 
  combined with snow above 4000 feet could create some blizzard 
  like conditions or whiteouts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

ORZ041-WAZ024-180600-
/O.CON.KPDT.HW.W.0001.000000T0000Z-180218T0600Z/
East Columbia River Gorge-
Eastern Columbia River Gorge of Washington-
including the cities of Arlington, The Dalles, and White Salmon
423 PM PST Sat Feb 17 2018

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 PM PST THIS
EVENING...

* WINDS...West 35 to 45 mph with gusts up to 60 mph.

* TIMING...Now through this evening.

* IMPACTS...Damaging winds will blow down trees and power 
  lines.Power outages are possible. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

ORZ509-180600-
/O.EXA.KPDT.WI.Y.0009.000000T0000Z-180218T0600Z/
East Slopes of the Oregon Cascades-
including the cities of La Pine and Sunriver
423 PM PST Sat Feb 17 2018

...WIND ADVISORY IN EFFECT UNTIL 10 PM PST THIS EVENING...

The National Weather Service in Pendleton has issued a Wind
Advisory...which is in effect until 10 PM PST this evening.

* WINDS...West 25 to 35 mph with gusts up to 55 mph.

* TIMING...Now through this evening.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Power outages are likely. Travel will be difficult, especially 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds 
this strong can make driving difficult...especially for high 
profile vehicles. Use extra caution.

&&

$$

ORZ511-WAZ026-027-180600-
/O.CON.KPDT.WI.Y.0009.000000T0000Z-180218T0600Z/
Central Oregon-Kittitas Valley-Yakima Valley-
including the cities of Bend, Madras, Prineville, Redmond, 
Ellensburg, Thorp, Naches, Sunnyside, Toppenish, and Yakima
423 PM PST Sat Feb 17 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING...

* WINDS...West 25 to 40 mph with gusts up to 55 mph.

* TIMING...Now through this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Power outages are possible. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. These
winds can make driving difficult...especially for high profile
vehicles. Use extra caution.

&&

$$
064 
WWUS76 KPDT 180546
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
946 PM PST Sat Feb 17 2018

ORZ044-507-508-510-WAZ028-029-521-180700-
/O.EXP.KPDT.HW.W.0001.000000T0000Z-180218T0600Z/
Lower Columbia Basin of Oregon-
Foothills of the Northern Blue Mountains of Oregon-
Foothills of the Southern Blue Mountains of Oregon-
North Central Oregon-Lower Columbia Basin of Washington-
Foothills of the Blue Mountains of Washington-Simcoe Highlands-
including the cities of Boardman, Hermiston, Ione, Pendleton, 
Pilot Rock, Heppner, Condon, Fossil, Dufur, Maupin, Connell, 
Prosser, Tri-Cities, Dayton, Waitsburg, Walla Walla, Goldendale, 
and Bickleton
946 PM PST Sat Feb 17 2018

...HIGH WIND WARNING WILL EXPIRE AT 10 PM PST THIS EVENING...

WINDS ARE DECREASING AS THE PRESSURE GRADIENTS WEAKEN AND ARE 
BELOW HIGH WIND WARNING CRITERIA AND WILL REMAIN SO FOR THE REST 
OF THE NIGHT. AS A RESULT THE HIGH WIND WARNING WILL BE ALLOWED TO
EXPIRE AT 10 PM. 

$$

ORZ502-503-WAZ030-180700-
/O.EXP.KPDT.HW.W.0001.000000T0000Z-180218T0600Z/
Northern Blue Mountains of Oregon-
Southern Blue Mountains of Oregon-Northwest Blue Mountains-
including the cities of Meacham, Tollgate, Long Creek, 
North Powder, Ukiah, and Ski Bluewood Resort
946 PM PST Sat Feb 17 2018

...HIGH WIND WARNING WILL EXPIRE AT 10 PM PST THIS EVENING...

WINDS ARE DECREASING AS THE PRESSURE GRADIENTS WEAKEN AND ARE 
BELOW HIGH WIND WARNING CRITERIA AND WILL REMAIN SO FOR THE REST 
OF THE NIGHT. AS A RESULT THE HIGH WIND WARNING WILL BE ALLOWED TO
EXPIRE AT 10 PM.

$$

ORZ041-WAZ024-180700-
/O.EXP.KPDT.HW.W.0001.000000T0000Z-180218T0600Z/
East Columbia River Gorge-
Eastern Columbia River Gorge of Washington-
including the cities of Arlington, The Dalles, and White Salmon
946 PM PST Sat Feb 17 2018

...HIGH WIND WARNING WILL EXPIRE AT 10 PM PST THIS EVENING...

WINDS ARE DECREASING AS THE PRESSURE GRADIENTS WEAKEN AND ARE 
BELOW HIGH WIND WARNING CRITERIA AND WILL REMAIN SO FOR THE REST 
OF THE NIGHT. AS A RESULT THE HIGH WIND WARNING WILL BE ALLOWED TO
EXPIRE AT 10 PM.

$$

ORZ511-WAZ026-027-180700-
/O.EXP.KPDT.WI.Y.0009.000000T0000Z-180218T0600Z/
Central Oregon-Kittitas Valley-Yakima Valley-
including the cities of Bend, Madras, Prineville, Redmond, 
Ellensburg, Thorp, Naches, Sunnyside, Toppenish, and Yakima
946 PM PST Sat Feb 17 2018

...WIND ADVISORY WILL EXPIRE AT 10 PM PST THIS EVENING...

WINDS ARE DECREASING AS THE PRESSURE GRADIENTS WEAKEN AND ARE 
BELOW WIND ADVISORY CRITERIA AND WILL REMAIN SO FOR THE REST OF 
THE NIGHT. AS A RESULT THE WIND ADVISORY WILL BE ALLOWED TO EXPIRE
AT 10 PM.

$$

ORZ509-180700-
/O.EXP.KPDT.WI.Y.0009.000000T0000Z-180218T0600Z/
East Slopes of the Oregon Cascades-
including the cities of La Pine and Sunriver
946 PM PST Sat Feb 17 2018

...WIND ADVISORY WILL EXPIRE AT 10 PM PST THIS EVENING...

WINDS ARE DECREASING AS THE PRESSURE GRADIENTS WEAKEN AND ARE 
BELOW WIND ADVISORY CRITERIA AND WILL REMAIN SO FOR THE REST OF 
THE NIGHT. AS A RESULT THE WIND ADVISORY WILL BE ALLOWED TO EXPIRE
AT 10 PM.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this high wind warning went out at Feb 16, 9:06 PM PST, 11 minutes earlier.

Area forecast discussion, Feb 16, 9:06 PM PST, 11 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
906 PM PST Fri Feb 16 2018

.UPDATE...A winter storm will move into the two state area later
tonight and Saturday spreading rain and snow to the area. Winter
weather advisories and winter storm warnings remain in effect for
the or/wa cascades and the blue mountains respectfully. The bulk
of the pcpn and accumulating snow will be tomorrow and tomorrow
night. Elsewhere pressure gradients will tighten creating very
windy conditions for a large portion of the region. The models
were showing sustained winds in the 30s mph for a number of
locations along the foothills and basin for tomorrow and wind
advisories are in place. The challenge is with cloud cover and
whether the strongest wind can mix down toward the surface. The
greatest chance for this to occur is late afternoon and early
evening when wind gusts could exceed 50 mph especially in the
gorge. Otherwise minor changes to cloud cover and winds and temps
for tonight.

&&

.PREV DISCUSSION... /issued 455 PM PST Fri Feb 16 2018/

SHORT TERM...Tonight through Sunday Night. Multiple highlights will
be issued during the afternoon package.  The wind advisory for zones
covering south central and southeast Washington and central and
north central Oregon on Saturday remains in effect.  I would not be
surprised if a few locations meet high wind warning criteria of gusts
58 mph or greater, but most of the zones will see sustained winds 25-
35 mph gusting to 45-55 mph.  According to the NAM12, the pressure
gradient from PDX-GEG may be as strong as 12.6 millibars behind the
shortwave trough tracking southeast across the northern half of WA.
Amazing to see the H850 winds at 70 knots and the H500 winds of 120
knots just north OR/WA border.  Models are not advertising
significant isentropic descent and no significant dry air is behind
the shortwave on current water vapor loops, so believe the very
strong winds will remain aloft.

Another concern will be snow accumulations.  Precipitation will
develop ahead of the shortwave and along the WA/OR Cascades late
tonight, and some of the precipitation will spill to the eastern
slopes.  Snow accumulations Saturday morning will be around 2-5
inches. However, precipitation will change to rain at elevations
below 4000 feet along the east slopes of the Oregon Cascades and
below 3000 feet along the east slopes of the southern and central
Washington Cascades.  Snow levels will lower back down to the valley
floors Saturday night with several inches of additional accumulation
through Sunday.  In these two zones, winter weather advisories will
be issued.

Winter Storm Warnings for heavy snow will be issued for the northern
Blue Mountains from Saturday morning through Sunday evening.  There
will be a prolonged period of snow accumulation, and around one foot
of snow can be expected.  The southern Blue Mountains south of
Meacham will likely have periods of light to moderate snow but not
enough to meet advisory or warning amounts.  Blowing and drifting of
snow may reduce visibilities to near zero, especially near the Spout
Springs Resort and near Ski Bluewood.  This will be highlighted in
the warning.

As advertised by the models for several days, cold modified arctic
air will make its way across the region on Sunday with the approach
of an upper level trough.  Every location has a chance of at least
0.5 inch of snow.  Not only will the mountains get several inches of
new snow, but also the Condon/Fossil areas may get orographic snow
showers with 1-3 inches.  Temperatures will drop significantly and
breezy northerly winds will cause brutal wind chills in some areas.
Wister

LONG TERM...Monday through Friday...By daybreak Monday the upper
trough will be exiting the forecast area with snow tapering off in
the eastern mountains through Monday morning with partial clearing
across the lower Columbia Basin and adjacent valleys along with snow
ending by around midday in the Blue Mountains followed by dry
conditions for most of the forecast Monday afternoon, except for a
chance of snow in Wallowa County and the Wallowa Mountains through
Monday afternoon before snow ends by sundown. Monday night a drier
flow aloft out of British Columbia will introduce dry conditions
areawide Monday night through Tuesday night. Wednesday morning a
strong mid/upper level trough dives south out of British Columbia
and into the Pacific Northwest and spreads precipitation into the
region. Snow levels Wednesday, Wednesday night into Thursday morning
will be at the floor of the lower Columbia Basin resulting in a
chance of snow Wednesday, Wednesday night and Thursday in the lower
Columbia Basin. Snow levels over the lower Columbia Basin rise a
little Thursday through Friday as surface temperatures enter a
slight warming trend below 3000 feet Thursday through Friday
resulting in high temperatures at lower elevations warming Thursday
and Friday into the upper 30s to lower 40s. The warmer temperatures
will yield a wintery mix of rain and snow from late morning through
afternoon on Thursday and Friday at lower elevations in north
central Oregon, the Lower Columbia Basin, the Yakima Valley and the
eastern Columbia River Gorge. The mountains will receive snow at
times from Wednesday through Friday.  Polan

AVIATION...00Z TAFs...VFR conditions over the next 24 hours, except
that MVFR ceilings will be possible at KPDT and KALW after daybreak
Saturday. Clouds will increase overnight as a strong system moves
into the area from the Gulf of Alaska after 06Z tonight. -RA
associated with this system starts around 15Z/17th at KDLS, KYKM,
KPSC, KPDT and KALW. Winds of 15 to 20 kts will continue for a few
more hours this afternoon. After 02Z this evening winds at all TAF
sites will diminish below 10 kts. Winds will begin increasing soon
after sunrise to 15 to 20 kts with gusts to 25 kts between 15Z to 18Z
Saturday.

From 18Z Saturday through 00Z Sunday...An intense low level jet
streak with wind speeds of 60 to 70 kts around 5000 feet above MSL
(2000-3500 feet AGL at TAF sites) will increase pressure gradients
in the boundary layer resulting in very windy conditions at all TAF
sites by 18Z continuing through Saturday afternoon. LLWS is a
possibility, but I was not confident enough this far in advance to
include LLWS in the TAFs at this time. The winds aloft will mix down
to TAF sites by 18Z tomorrow. From 18Z Saturday through Saturday
afternoon, sustained surface winds will be 30 to 35 kts with gusts
of 40 to 48 kts at all TAF sites.  Forecast guidance for KDLS and
KPDT indicated the potential for sustained winds of 35 to 40 kts
with peak wind gusts of 45 to 50 kts from 20Z to 24Z Saturday
afternoon, but I was not confident enough to include winds that
strong in the KDLS and KPDT TAFs.  Polan

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  40  55  35  39 /  20  70  20  60
ALW  41  54  36  40 /  20  80  20  60
PSC  41  56  38  42 /  10  40  10  60
YKM  34  56  31  39 /  20  40  20  60
HRI  42  57  36  43 /  10  50  20  60
ELN  35  50  28  35 /  20  60  20  60
RDM  32  54  29  36 /  10  30  20  50
LGD  35  46  33  35 /  30  80  60  60
GCD  33  49  32  34 /  20  50  40  60
DLS  42  56  39  43 /  30  50  20  60

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...Winter Weather Advisory from 4 AM Saturday to 6 PM PST Sunday
     for ORZ509.

     Wind Advisory from 11 AM to 10 PM PST Saturday for ORZ041-044-
     507-508-510-511.

     Winter Storm Warning from 7 AM Saturday to 10 PM PST Sunday for
     ORZ502.

WA...Winter Weather Advisory from 4 AM Saturday to 6 PM PST Sunday
     for WAZ520.

     Wind Advisory from 11 AM to 10 PM PST Saturday for WAZ024-
     026>029-521.

     Winter Storm Warning from 7 AM Saturday to 10 PM PST Sunday for
     WAZ030.

&&

97/

Nearby

High Wind Warnings in Oregon, 2018High Wind Warnings in Washington, 2018Every high wind warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.